Alert archive / New York / Wind Advisories in 2006

Wind Advisory 6, NWS New York, NY

February 6, 2006Kings County, Suffolk County, New York; Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this wind advisory at Feb 6, 2006, 3:35 AM EST for Kings County, Suffolk County, New York; Southeastern Connecticut Planning Region, Connecticut. It took effect at Feb 6, 2006, 7:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2006, 3:35 AM EST (08:35 UTC)
In effect from
Feb 6, 2006, 7:00 AM EST
Expired
Feb 6, 2006, 3:46 PM EST
In force
9 hr
Issued by
NWS New York, NY

Counties Southeastern Connecticut Planning Region, CT, Kings County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 18 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KOKX 060835
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
335 AM EST MON FEB 6 2006

...STRONG WINDS EXPECTED TODAY...

.A STRONG LOW PRESSURE SYSTEM DRIFTING NORTHEASTWARD THROUGH
QUEBEC WILL MAINTAIN A TIGHT PRESSURE GRADIENT ACROSS THE REGION
TODAY. THE RESULTANT WEST TO SOUTHWEST WINDS WILL BE ESPECIALLY
STRONG ALONG THE SOUTH FACING COASTAL AREAS.

CTZ012-NYZ075>077-079>081-062200-
/O.NEW.KOKX.WI.Y.0006.060206T1200Z-060206T2200Z/
SOUTHERN NEW LONDON-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
335 AM EST MON FEB 6 2006

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON. 

DURING THE DAYLIGHT HOURS TODAY...WEST TO SOUTHWEST WINDS OF 30
TO 35 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED ALONG THE SOUTH
FACING COASTS OF THE ADVISED AREA...INCLUDING THE NORTH FACING
COAST OF THE NORTH FORK OF LONG ISLAND. WINDS WILL SUBSIDE THIS
EVENING AS CANADIAN LOW PRESSURE SLOWLY WEAKENS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG CAN BRING DOWN TREE BRANCHES AND WITH THEM SOME POWER
LINES. IT WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS71 KOKX 061637
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
1137 AM EST MON FEB 6 2006

...STRONG WINDS EXPECTED TODAY...

.A STRONG LOW PRESSURE SYSTEM DRIFTING NORTHEASTWARD THROUGH
QUEBEC WILL MAINTAIN A TIGHT PRESSURE GRADIENT ACROSS THE REGION
TODAY. THE RESULTANT WEST TO SOUTHWEST WINDS WILL BE ESPECIALLY
STRONG ALONG THE SOUTH FACING COASTAL AREAS.

NYZ075>077-080-061745-
/O.CAN.KOKX.WI.Y.0006.000000T0000Z-060206T2200Z/
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
1137 AM EST MON FEB 6 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE WIND
ADVISORY. 

$$

CTZ012-NYZ079-081-062200-
/O.CON.KOKX.WI.Y.0006.000000T0000Z-060206T2200Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
1137 AM EST MON FEB 6 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

DURING THE AFTERNOON HOURS TODAY...WEST TO SOUTHWEST WINDS OF 20 TO
30 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED OVER AREAS NEAR THE
COAST OVER EASTERN SUFFOLK COUNTY...AND SOUTHERN NEW LONDON
COUNTY. WINDS WILL SUBSIDE THIS EVENING AS CANADIAN LOW PRESSURE
SLOWLY WEAKENS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG CAN BRING DOWN TREE BRANCHES AND WITH THEM SOME POWER
LINES. IT WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MALOIT
000 
WWUS71 KOKX 062046
NPWOKX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
346 PM EST MON FEB 6 2006

...WINDY CONDITIONS TO CONTINUE THROUGH EARLY TUESDAY...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO SLOWLY LIFT
NORTHEAST THROUGH SOUTHEASTERN CANADA. THIS WILL KEEP A TIGHT
PRESSURE IN PLACE...RESULTING IN WINDY CONDITIONS THROUGH
TONIGHT.

CTZ012-NYZ079-081-062200-
/O.CAN.KOKX.WI.Y.0006.000000T0000Z-060206T2200Z/
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
346 PM EST MON FEB 6 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE WIND
ADVISORY. WHILE WINDY CONDITIONS WILL CONTINUE THROUGH
TONIGHT...THESE WINDS ARE NOT EXPECTED TO REACH WIND ADVISORY
CRITERIA. EXPECT WEST WINDS OF 15 TO 25 MPH...ALONG WITH GUSTS UP
TO 35 MPH ACROSS THE EAST END OF LONG ISLAND AND SOUTHEAST
CONNECTICUT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Feb 6, 3:00 AM EST, 35 minutes earlier.

Area forecast discussion, Feb 6, 3:00 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 AM EST MON FEB 6 2006

.NEAR TERM (TODAY AND TONIGHT)...
DEEP CLOSED LOW OVER WESTERN QUEBEC WILL SLOWLY FILL AND DRIFT NE
INTO EASTERN PORTIONS OF THE PROVINCE THROUGH THE PERIOD. THIS WILL
MAINTAIN A DEEP WESTERLY FLOW ACROSS THE REGION WITH PROLONGED CAA.
SOME SCATTERED STRATO-CU DURING THE DAY WITH DEEP CYCLONIC FLOW AND
DAYTIME MIXING. TEMPS SHOULD AVERAGE NEAR NORMAL THROUGH THE PERIOD
WITH HIGHS IN THE UPPER 30S TO AROUND 40 AND LOWS IN THE 20S.

WITH THE TIGHT WSW GRADIENT...DEEP UNIDIRECTIONAL FLOW...AND CAA IN
WAKE OF LOW...WINDS WILL CONTINUE TO RUN 25 TO 30 MPH WITH GUSTS 35
TO 40 MPH THROUGH THIS AFTERNOON. WINDS THIS MORNING ACROSS JFK
EARLY THIS MORNING HAVE BEEN JUST BELOW WIND ADVISORY CRITERIA AND
WINDS ON OUR SURROUNDING WATERS HAVE INCREASED TO 30 KT WITH GUSTS
35 TO 40 KT. WITH THESE CONDITIONS CONTINUING THROUGH THE DAY...A
WSW FLOW OFF THE WATER...AND WITH DAYTIME MIXING UP TO 925 MB ACROSS
THE LAND...BELIEVE IMMEDIATE SOUTH COAST OF
LI/QUEENS/BROOKLYN...EASTERN SUFFOLK...AND NEW HAVEN COUNTY IN CT
SHOULD SEE SUSTAINED WINDS AROUND MARGINAL WIND ADVISORY. SO WILL
ISSUE ADVISORY FOR DAYLIGHT HOURS TODAY.
&&

.SHORT TERM (TUESDAY THROUGH WEDNESDAY)...
A SERIES OF SHORT WAVES WILL SPIN AROUND FAIRLY STATIONARY POLAR
VORTEX OVER CENTRAL QUEBEC. EACH SHORT WAVE THAT PASSES THROUGH THE
NE WILL BRING SUCCESSIVELY COLDER POLAR AIR ACROSS THE REGION.
LOW-LEVELS WILL BE TOO DRY FOR ANY PRECIP...BUT JUST SOME MID/HIGH
CLOUDS TO MARK PASSAGE AND NW WINDS ALLOWING TEMPERATURES TO FALL
FROM NEAR SEASONABLE ON TUESDAY TO SLIGHTLY BELOW NORMAL BY
WEDNESDAY.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
THE COOLING TREND WILL CONTINUE THROUGH THURSDAY NIGHT...WITH
TEMPERATURES ACTUALLY AVERAGING AT LEAST 5 DEGS BELOW NORMAL WED
NIGHT THROUGH FRI. THIS AS POLAR VORTEX SHARPENS AND DEEPENS INTO
THE EASTERN 1/3RD OF THE COUNTRY...AND MODIFIED ARCTIC AIRMASS WORKS
ITS WAY SOUTH.

THE NEXT POTENTIAL WX MAKER...WILL BE THE APPROACH OF AN ALBERTA
CLIPPER LATE FRI INTO SAT AS ONE OF THE UPSTREAM SHORT WAVES IS
FORECAST TO DEEPEN AND CLOSE OFF ALOFT OVER THE GREAT LAKES. AT THIS
TIME...WE HAVE CONTINUED TO FORECAST A CHANCE OF SNOW (RAIN/SNOW
COAST) WITH THE APPROACH OF THIS SYSTEM AND POTENTIAL FOR
RE-DEVELOPMENT OFF THE ATLANTIC COAST.
&&

.AVIATION...
VFR CEILINGS AND VISIBILITIES WILL CONTINUE THROUGH 12Z TUESDAY. AT
TIMES A VFR CEILING OF STRATO CU LIKELY INTO THE MORNING HOURS
MONDAY...OTHERWISE CEILINGS ARE EXPECTED TO BE UNRESTRICTED.
WESTERLY WINDS WILL BE SUSTAINED 15 TO 20 KT...BUT INCREASE TO ABOUT
20 KTS DURING THE DAY TODAY. ALONG THE COAST WINDS COULD BE
SUSTAINED ABOUT 25 KT WITH GUSTS UP TO 40 KT AT TIMES DURING THE
DAY. DURING THE EVENING WINDS WILL SUBSIDE TO 10 TO 15 KT WITH GUSTS
ABOUT 25 KT.
&&

.MARINE...
DRY WEATHER EXPECTED THROUGH THE FORECAST PERIOD.

STRONG AND GUSTY WESTERLY WINDS WILL REMAIN ON THE COASTAL WATERS
TODAY WITH GALES POSTED. WINDS WILL SUBSIDE THIS EVENING AND TONIGHT
ON MOST OF THE AREA WATERS TO SMALL CRAFT LEVELS...BUT TAKE UNTIL
TUESDAY MORNING ON THE OCEAN WATERS EAST OF FIRE ISLAND INLET.

SMALL CRAFT WINDS COULD THEN REMAIN INTO EARLY TUESDAY EVENING WITH
SEAS ON THE OCEAN SUBSIDING SOON AFTER.

ANOTHER PROBLEM WILL BE THE POTENTIAL FOR LOW WATER DURING LOW TIDES
DAY AND TONIGHT. WITH THE STRONG WESTERLY WINDS TIDAL DEPARTURES
COULD REACH AS LOW AS 2 1/2 FT BELOW NORMAL. CURRENTLY TIDES ARE
RUNNING ABOUT A FOOT BELOW. WILL INCLUDE THE MENTION OF LOW WATER
PROBLEMS IN THE SOUND AND HARBOR.
&&

.HYDROLOGY...
NO PROBLEMS EXPECTED THROUGH THE WEEK.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FOR CTZ012 FROM 7 AM MONDAY TO 5 PM MONDAY.
NJ...NONE.
NY...WIND ADVISORY FOR NYZ075>077-079>081 FROM 7 AM MONDAY TO 5
     PM MONDAY.
MARINE...GALE WARNING FOR ANZ330 UNTIL 4 AM TUESDAY.
      ...GALE WARNING FOR ANZ335 UNTIL 9 PM MONDAY.
      ...GALE WARNING FOR ANZ338 UNTIL 6 PM MONDAY.
      ...GALE WARNING FOR ANZ350-353 UNTIL 10 AM TUESDAY.
      ...GALE WARNING FOR ANZ355 UNTIL 6 AM TUESDAY.

&&

PUBLIC: NV
AVIATION/MARINE: MET
Hazardous weather outlook, Feb 5, 4:16 AM EST, 23 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
416 AM EST SUN FEB 5 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-061100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
416 AM EST SUN FEB 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ350-353-355-061100-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
416 AM EST SUN FEB 5 2006

...GALE WARNING THIS AFTERNOON THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT CONDITIONS ON THE OCEAN WATERS THIS MORNING. WIND
GUSTS THIS AFTERNOON WILL INCREASE TO GALE FORCE AND REMAIN AT
GALE FORCE GUSTS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE GUSTS WILL REMAIN ON THE OCEAN WATERS MONDAY INTO
MONDAY EVENING. WINDS ARE EXPECTED TO DIMINISH TO SMALL CRAFT
LEVELS BY TUESDAY MORNING. SMALL CRAFT SEAS AND WINDS ARE THEN
EXPECTED TO CONTINUE INTO TUESDAY NIGHT.

SMALL CRAFT SEAS ARE AGAIN POSSIBLE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-061100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
416 AM EST SUN FEB 5 2006

...GALE WARNING THIS EVENING THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT WIND GUSTS WILL INCREASE THIS EVENING TO GALE FORCE
AND REMAIN THROUGH THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WIND GUSTS WILL CONTINUE ON THE AREA WATERS MONDAY INTO
LATE MONDAY NIGHT. WINDS WILL THEN DIMINISH TO SMALL CRAFT LEVELS
AND REMAIN THROUGH TUESDAY. NO HAZARDOUS CONDITIONS ARE EXPECTED
TUESDAY NIGHT THROUGH SATURDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:55 AM ESTMarine Weather StatementOKX23 hr

Nearby

Wind Advisories in New York, 2006Wind Advisories in Connecticut, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.